Alert archive / New York / Gale Watches in 2017

Gale Watch 8, NWS New York, NY

March 9, 2017

NWS New York, NY issued this gale watch at Mar 9, 2017, 3:14 PM EST. It took effect at Mar 10, 2017, 6:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 9, 2017, 3:14 PM EST (20:14 UTC)
In effect from
Mar 10, 2017, 6:00 PM EST
Expired
Mar 10, 2017, 3:38 PM EST
In force
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Mar 9, 2:17 PM EST, 57 minutes earlier.

Area forecast discussion, Mar 9, 2:17 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
217 PM EST Thu Mar 9 2017

.SYNOPSIS...
A cold front settles south of the region today. Low pressure
develops along this boundary tonight and then moves to the south and
east of Long Island on Friday. Arctic high pressure builds southeast
out of central Canada through the weekend and over the area on
Monday. There is the potential for a strong coastal storm to
impact the area Tuesday into Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Temperatures are still recording well above guidance, so have
continued to make minor adjustments to the previous forecast.
West flow will lead to very little marine influence on
temperatures, and downsloping should aid in enough warming for
high temperatures to reach into the mid 50s to lower 60s. Mostly
clear skies with gusty winds anticipated.

Main concern today is magnitude of wind gusts, especially across
eastern Long Island and southeastern CT. A 925 mb low level jet
slides to the east this afternoon, but strong winds around 40
kt, will remain around 850 mb, which model soundings are
indicating will be the top of the mixed layer. Gusts up to 40
mph are possible across eastern Long Island and southeast
Connecticut, but think any gusts to advisory level will be
isolated, so held off on wind advisory. Elsewhere, gusts 25-35
mph are anticipated. Winds will slowly weaken in the afternoon
as the low level flow diminishes.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Shortwave energy that is currently located across the northwestern
states will amplify has the flow buckles underneath a strong upper
low across southeast Canada. As this amplification occurs this
evening, low pressure will develop across the Mid Atlantic along the
frontal boundary. PVA aloft increases through the night along with
strengthening frontogenesis. There are still timing differences
among the deterministic runs, with the GFS the fastest and the
ECMWF the slowest, with much of the precipitation coming after
09Z. Have generally followed a blend of the GEFS, ECMWF EPS,
and SREF means with regards to overall timing. Precipitation
should start in the 03Z-06Z timeframe across the northwest
interior, and expand southward/eastward through the early
morning hours.

As for precip type, there will likely be some mixed rain and
snow as the precipitation begins. The transition to snow will be
quickest inland although dynamics and evaporative cooling
should help to cool the boundary layer fairly quickly even at
the coast. This is shown very well in model soundings, so have
P-type all snow just about everywhere by around 08Z-09Z.
Disregarded MOS guidance for temperatures which is likely too
warm, and followed raw model output which is in better agreement
with the aforementioned scenario.

The strong frontogenesis coupled with PVA aloft should help with
snowfall rates as well. It remains difficult to pinpoint exactly
where the heaviest banding will be, but a general 3-5 inches of
snow is forecast. This is close to the ECMWF and EPS/GEFS means
and slightly higher than the SREF mean, although several
members within the SREF are higher than the mean. The 4-km
NAM-Nest is also in general agreement with this idea. Locally
higher amounts are possible, especially across the interior,
eastern Long Island and southern Connecticut. The heaviest snow
will likely be falling during the morning commute with rates
gradually diminished from northwest to southeast through the
morning.

A winter weather advisory has been issued for the entire CWA for
late tonight into early Friday afternoon.

Because of all the remaining timing and placement uncertainties, it
is important to pay close attention not only to the most likely
forecast but also the experimental snowfall probabilities at:
http:/www.weather.gov/okx/winter

Widespread snow ends Friday afternoon, but some lingering light
snow is possible on a strengthening NW flow behind the low.
Highs for the day will occur in the afternoon, generally in the
mid 30s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
In what has been a mild winter, dominated by an active Pacific
jet across the lower 48, the next week will well be more
reminiscent of the middle of winter.

A polar vortex over eastern Canada and a building ridge across
western North America will allow Arctic air to spill southward
from central Canada this weekend, with temperatures 15-20
degrees below average. Snow cover and a gusty NW flow will keep
temperatures in the 20s on Saturday, with only a gradual upward
tick heading into next week. Wind chill values Saturday morning
will be below zero for most locations. Arctic high pressure
settles over the region on Monday.

Attention then shifts to an energy-laced polar jet with Pacific
energy dropping down the front side of the upper ridge across
western Canada and into the Northern Plains early next week,
amplifying the upper trough across the Great Lakes and eastern
Canada. The last 24 hours the global models have all come into
better agreement with significant cyclogenesis off the Mid
Atlantic coast during the Tuesday into Wednesday time frame.
With a cold surface high in place to the north, any
precipitation would likely be in the form of snow. There are
though differences in the magnitude and timing of the upper
trough, with the models ejecting a series of lows off the Mid
Atlantic coast Sunday through Tuesday. The question will be
whether a more consolidated upper trough, and deeper surface low
is close enough to the coast to bring a significant snowstorm
to the region Tuesday into early Wednesday. Systems thus far
this year have been more progressive in nature due to the fast
flow and lack of blocking. For the time, have mentioned snow in
the forecast Monday night into early Tuesday. It is much too
early to be specific with the details, but clearly this is
something to be watched.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Low pressure will develop over the Tennessee Valley and southern
Mid Atlantic regions tonight, then pass south of Long Island
Friday morning.

VFR through this evening. Snow should develop after midnight,
possibly beginning briefly as rain or a rain/snow mix. Precip
onset time uncertain due to the very dry air mass in place
beforehand. At any rate, IFR conditions likely soon after the
onset of snow, with LIFR after daybreak. Snow should taper off
close to midday Friday. A general 3-6 inch snowfall, with
maximum snowfall rates of 1 inch per hour from about 11Z- 14Z,
give or take an hour.

Westerly flow still gusting at times as high as 35-40 kt (with
many reports of moderate-severe low level turbulence due to the
very unsteady nature of the low level winds) should start to
abate by about 21Z, then gradually drop toward evening. Still
could see some gusts close to 20 kt around 00Z. Winds will veer
mainly N to NNE tonight at 10 kt or less, then pick up with some
gusts close to 20 kt by late morning or midday Fri as snow
tapers off.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Ocnl G35KT possible before 21Z. Precip onset
time uncertain and will require later AMD. Runway accumulation
3-5 inches, with a slushy base due to warm ground. Snowfall
rates up to 1 inch per hour 11Z-14Z.

KLGA TAF Comments: Ocnl G35KT possible before 21Z. Precip onset
time uncertain and will require later AMD. Runway accumulation
3-5 inches, with a slushy base due to warm ground. Snowfall
rates up to 1 inch per hour 11Z-14Z.

KEWR TAF Comments: Ocnl G35KT possible before 21Z. Precip onset
time uncertain and will require later AMD. Runway accumulation
3-5 inches, with a slushy base due to warm ground. Snowfall
rates up to 1 inch per hour 11Z-14Z.

KTEB TAF Comments: Ocnl G35KT possible before 21Z. Precip onset
time uncertain and will require later AMD. Runway accumulation
3-5 inches, with a slushy base due to warm ground. Snowfall
rates up to 1 inch per hour 11Z-14Z.

KHPN TAF Comments: Ocnl G35KT possible before 21Z. Precip onset
time uncertain and will require later AMD. Runway accumulation
3-5 inches, with a slushy base due to warm ground. Snowfall
rates up to 1 inch per hour 11Z-14Z.

KISP TAF Comments: Ocnl G35KT possible before 21Z. Precip onset
time uncertain and will require later AMD. Runway accumulation
3-6 inches, with a slushy base due to warm ground. Snowfall
rates up to 1 inch per hour 12Z-16Z.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.FRIDAY AFTERNOON...Snow with IFR/LIFR to start especially east
of NYC metro, then becoming mainly VFR. NW winds G25KT. Chance
of a snow squall with brief LIFR/thunder 21Z-23Z NYC metro.
.FRIDAY NIGHT THROUGH SATURDAY NIGHT...VFR. NW winds G25-30KT.
.SUNDAY THROUGH MONDAY...VFR.
.MONDAY NIGHT AND TUESDAY...Snow likely, with IFR or lower
conditions. Increasing NE winds G25-30KT.

&&

.MARINE...
Widespread wind gusts near 25-30 KT are being recorded across
the waters this afternoon, but should gradually begin to
diminish through the evening. SCA remains in effect through 6
PM. Have scaled back the end time for the waters east of Fire
Island Inlet as winds drop off late this afternoon with seas
likely fall below 5 ft this evening.

Low pressure develops over the Middle Atlantic tonight and passes
near or just south of the waters Friday morning. Behind this low,
winds will increase to SCA levels Friday afternoon, with seas
building close to 5 ft on the ocean.

Winds increase Friday night as high pressure slowly builds in
behind the departing storm system. A tight pressure gradient and
CAA will combine for a chance of gale force gusts from Friday
night into early Saturday evening across the ocean waters and
perhaps across the eastern Sound and eastern bays as well.
SCA conditions will otherwise prevail for the rest of the
waters. Winds then diminish through Saturday night into Sunday,
with all zones below advisory criteria by Sunday morning.
Relatively tranquil conditions then last into Monday as the
center of high pressure shifts through the waters.

&&

.FIRE WEATHER...
There is an elevated risk for fire growth and spread today due
to wind gusts 30-40 mph in combination with RH 15-25 percent.
SPS has been issued to address these concerns.

&&

.HYDROLOGY...
A coastal storm bears watching for early next week. Any
precipitation will likely be in the form of snow. No
hydrologic problems are anticipated.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 10 PM this evening to 2 PM EST
     Friday for CTZ005>012.
NY...Winter Weather Advisory from 10 PM this evening to 2 PM EST
     Friday for NYZ067>075-078>081-176>179.
NJ...Winter Weather Advisory from 10 PM this evening to 2 PM EST
     Friday for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ330-
     335-338-340-345-350-353-355.

&&

SYNOPSIS...DS/DW
NEAR TERM...MD
SHORT TERM...DS
LONG TERM...DW
AVIATION...Goodman
MARINE...DS/DW
FIRE WEATHER...
HYDROLOGY...DS/DW
Hazardous weather outlook, Mar 9, 4:21 AM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
421 AM EST Thu Mar 9 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-100930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
421 AM EST Thu Mar 9 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
EST FRIDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-345-100930-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
421 AM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-350-353-355-100930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
421 AM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Gales are possible Friday night into Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Mar 9, 9:30 AM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
930 AM EST Thu Mar 9 2017

CTZ005>012-NJZ006-104-NYZ067>075-078>081-176>179-100000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-EASTERN BERGEN-
ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
930 AM EST Thu Mar 9 2017

...EHNANCED FIRE THREAT TODAY...

WESTERLY FLOW 15 TO 25 MPH WITH GUSTS 35 TO 40 MPH WILL COMBINE
WITH MINIMUM RELATIVE HUMIDITIES VALUES IN THE TEENS TO LOWER
20S...LEADING TO AN ENHANCED THREAT OF FIRE SPREAD GIVEN
NEAR-RECORD DRY FUEL LEVELS FOR THE TIME OF YEAR.
Local storm report, Mar 9, 9:31 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
931 AM EST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     NON-TSTM WND DMG WATERFORD               41.34N  72.14W
03/09/2017                   NEW LONDON         CT   FIRE DEPT/RESCUE

            ROUTE 32 NEAR MAPLE ROAD CLOSED DUE TO A LARGE TREE AND
            WIRES DOWN IN THE ROADWAY.

&&

FEB
Special weather statement, Mar 9, 9:58 AM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
958 AM EST Thu Mar 9 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
092300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
958 AM EST Thu Mar 9 2017

WESTERLY FLOW 15 TO 25 MPH WITH GUSTS 35 TO 40 MPH WILL COMBINE
WITH MINIMUM RELATIVE HUMIDITIES VALUES IN THE TEENS TO LOWER
20S...LEADING TO AN ENHANCED THREAT OF FIRE SPREAD GIVEN NEAR-
RECORD DRY FUEL LEVELS FOR THE TIME OF YEAR.
Local storm report, Mar 9, 11:33 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1133 AM EST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND DMG HAMDEN                  41.37N  72.90W
03/09/2017                   NEW HAVEN          CT   SOCIAL MEDIA

            TREE DOWN ON CAR.

&&

FEB
Local storm report, Mar 9, 12:36 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1236 PM EST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG CENTRAL ISLIP           40.79N  73.20W
03/09/2017                   SUFFOLK            NY   PUBLIC

            TREE LIMB AND WIRES DOWN ON SMITH STREET RESULTING IN
            POWER OUTAGES.

&&

FEB

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:27 AM ESTWinter Weather AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more37 hr
Mar 9, 3:07 PM ESTWinter Storm WarningOKXSuffolk18 hr

Nearby

Gale Watches in New York, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.